Geometry & Topology

The Gromov invariant and the Donaldson–Smith standard surface count

Michael Usher

Full-text: Open access

Abstract

Simon Donaldson and Ivan Smith recently studied symplectic surfaces in symplectic 4–manifolds X by introducing an invariant DS associated to any Lefschetz fibration on blowups of X which counts holomorphic sections of a relative Hilbert scheme that is constructed from the fibration. Smith has shown that DS satisfies a duality relation identical to that satisfied by the Gromov invariant Gr introduced by Clifford Taubes, which led Smith to conjecture that DS=Gr provided that the fibration has high enough degree. This paper proves that conjecture. The crucial technical ingredient is an argument which allows us to work with curves C in the blown-up 4–manifold that are made holomorphic by an almost complex structure which is integrable near C and with respect to which the fibration is a pseudoholomorphic map.

Article information

Source
Geom. Topol., Volume 8, Number 2 (2004), 565-610.

Dates
Received: 18 December 2003
Accepted: 26 March 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883408

Digital Object Identifier
doi:10.2140/gt.2004.8.565

Mathematical Reviews number (MathSciNet)
MR2057774

Zentralblatt MATH identifier
1055.53064

Subjects
Primary: 53D45: Gromov-Witten invariants, quantum cohomology, Frobenius manifolds [See also 14N35]
Secondary: 57R17: Symplectic and contact topology

Keywords
Pseudoholomorphic curves symplectic Lefschetz fibrations Gromov–Witten invariants

Citation

Usher, Michael. The Gromov invariant and the Donaldson–Smith standard surface count. Geom. Topol. 8 (2004), no. 2, 565--610. doi:10.2140/gt.2004.8.565. https://projecteuclid.org/euclid.gt/1513883408


Export citation

References

  • Denis Auroux, Ludmil Katzarkov, The degree doubling formula for braid monodromies and Lefschetz pencils, preprint (2000) available at:\nl http://www.math.polytechnique.fr/cmat/auroux/math.us.html
  • Simon Donaldson, Lefschetz pencils on symplectic manifolds. J. Diff. Geom. 53 (1999) 205–236
  • Simon Donaldson, Peter Kronheimer, The Geometry of Four–Manifolds, Oxford University Press (1990)
  • Simon Donaldson, Ivan Smith, Lefschetz pencils and the canonical class for symplectic 4–manifolds.
  • Eleny-Nicoleta Ionel, Thomas Parker, The Gromov invariants of Ruan–Tian and Taubes, Math. Res. Lett. 4 (1997) 521–532
  • Sergei Ivashkovich, Vsevolod Shevchishin, Gromov Compactness Theorem for Stable Curves.
  • Dusa McDuff, The local behaviour of holomorphic curves in almost complex 4–manifolds, J. Diff. Geom. 34 (1991) 143–164
  • Dusa McDuff, Dietmar Salamon, $J$–holomorphic Curves and Quantum Cohomology. University Lecture Series, Volume 6, AMS (1994)
  • Yongbin Ruan, Gang Tian, A mathematical theory of quantum cohomology, J. Diff. Geom. 42 (1995) 259–367
  • Yongbin Ruan, Gang Tian, Higher genus symplectic invariants and sigma models coupled with gravity, Invent. Math. 130 (1997) 455–516
  • Bernd Siebert, Gang Tian, Weierstraß polynomials and plane pseudo-holomorphic curves, Chinese Ann. Math. B 23 No. 1 (2002) 1–10
  • Jean-Claude Sikorav, Some Properties of Holomorphic Curves in Almost-Complex Manifolds, from: “Holomorphic Curves in Symplectic Geometry”, (Michele Audin and Jacques Lafontaine, editors), Birkhauser (1993)
  • Ivan Smith, Lefschetz Pencils and Divisors in moduli space, Geometry and Topology 5 (2001) 579–608
  • Ivan Smith, Serre–Taubes Duality for pseudoholomorphic curves, e-print.
  • Clifford Henry Taubes, Counting Pseudo-Holomorphic Submanifolds in Dimension 4, J. Diff. Geom. 44 (1996) 818–893
  • Clifford Henry Taubes, Seiberg–Witten and Gromov invariants for Symplectic 4–manifolds, International Press (2000)
  • Michael Usher, Relative Hilbert scheme methods in pseudoholomorphic geometry, PhD thesis, MIT (2004)